It’s can be pretty difficult to keep blood glucose within range all the time. At times your child’s blood glucose levels will drop below 4mmol/L, this is called hypoglycaemia, or a ‘hypo’ for short. A hypo can be a scary experience to go through, but it can be managed.
There might be times when there is too much insulin in the blood stream. This may be because too much insulin was accidentally injected, being too active, a missed meal or eating less carbohydrate than expected. No matter the cause, it is important hypos are treated as quickly as possible.
Recognise the symptoms of a hypo
Symptoms are different for everyone (and some people may not get any at all), but they may include:
- Blurred vision
- Difficulty concentrating
- Feeling anxious
- Changes in behaviour
How to manage a hypo
If your child experience any of the symptoms, check their blood glucose level. If it is low, eat or drink something that contains fast-acting carbohydrate to bring the blood glucose back up into the normal level, i.e., juice, glucose gel or tablets.
Check your child’s blood glucose 10 to 15 minutes after the hypo has been treated. If levels are still low, you should give your child something to eat to help bring the glucose levels back to normal. Check levels again in 10 to 15 minutes.
You can’t always predict when blood glucose is going to drop too low so your child needs to always carry a hypo treatment with them at all times.
After a hypo, keep checking blood glucose levels regularly. You may find that your child’s levels run high for many hours after a hypo. This could be the result of what they ate to try to correct the low blood glucose level. However, it could also be the body releasing hormones to try to protect them from having a more serious hypo, triggering a release of the stored glucose from the liver.
What to do in an emergency
If your child is having a severe hypo and is unable to eat or become unconscious, you should:
- Put them in the recovery position
- Administer emergency glucagon shot (unconsciousness may last up to ten minutes post-glucagon; be prepared for vomiting as the individual regains consciousness).
- Please call emergency services right away if you don’t have any glucagon or if your child hasn’t recovered 10 minutes after the injection.
Your child shouldn’t be having lots of hypos and they shouldn’t be severe. If they are, talk to their healthcare team about it. It might be a good idea to record your child hypos, to see if there are any trends or patterns. Knowing this may help the healthcare team find the best diabetes treatment plan for your child.
Make sure people close to your child know what hypo symptoms are and how to treat a hypo.